Diabetes and GERD: Are They Linked? (Part 1)

You know the feeling. You wake up in the middle of the night with a burning feeling in your chest or throat. You might have a sour taste in your mouth or feel nauseated. Maybe your throat is sore or you sound hoarse when you talk. Or perhaps you start to wheeze or cough.

Many of us have had some or all of these symptoms at one time or another. I know I’ve had a few of them myself, especially after eating a rich meal too late in the evening. But what if you have them all the time? And what’s causing these unpleasant symptoms?

Advertisement

Meet GERD
Occasional heartburn is one thing. But if you constantly have the symptoms I mentioned above, you might have a condition called gastroesophageal reflux disease, or GERD for short. GERD is a chronic condition in which the stomach acids and sometimes bile flows back into your esophagus (the long tube between your mouth and your stomach). The acids from your stomach irritate and burn the lining of your esophagus and can cause chest pain, a lump in your throat, hoarseness, and a sour taste in your mouth. The acid can also spill into your lungs, leading to wheezing, pain, and shortness of breath. If these symptoms happen a few times a week, your doctor may diagnose you with GERD.

Long-Term Risks
No one likes having heartburn or other symptoms of acid reflux. If you have them, it’s important to get them treated because letting these symptoms go too long may increase your risk of more serious conditions. The constant backflow of acid into your esophagus can lead to:

• Narrowing of your esophagus due to tissue scarring from the acid

• Esophagitis, a condition whereby the lining of the esophagus becomes inflamed, possibly leading to ulcers and bleeding

• Dysphagia, or difficulty swallowing

• Barret’s esophagus, a condition in which the lining of the esophagus changes, increasing the risk for esophageal cancer

• Asthma

Causes of GERD
Your esophagus is joined to your stomach. At this juncture is a ring of muscle, called the lower esophageal sphincter (LES). The LES is like a valve, controlling the opening and closing of the entry to the stomach. After you eat, the sphincter closes so that your food can start to be digested and does not flow back up into your esophagus. The LES “relaxes” when you eat again, allowing your food to enter your stomach. Certain conditions can weaken the LES or prevent it from closely properly, including:

• Hiatal hernia
• Obesity
• Certain asthma medicines
• Pregnancy
• Smoking
• Diabetes
• Delayed stomach emptying

Diabetes and GERD?
The prevalence of GERD is on the rise. At this time, about 33% of Americans have GERD, and it costs about $10 billion each year to treat. There definitely seems to be a link between being overweight and GERD. In fact, people who are overweight are 50% more likely — and those who are obese are 200% more likely — to have GERD than folks who are at a healthy weight. It may be that extra fat in the abdominal area causes the LES to relax; also, chemicals released from fat may relax the LES.

We know that many people with Type 2 diabetes are overweight, so it seems to make sense that GERD is more common in these individuals. But it also appears that having Type 2 diabetes is a risk factor in and of itself for GERD, apart from weight. A study published in 2008 in the World Journal of Gastroenterology found that GERD is present in about 40% of people with diabetes. The researchers also found GERD to be more common in people with diabetes who also had neuropathy, or nerve damage, which is a common complication of diabetes. People in this study who had diabetes and neuropathy were more likely to have GERD, regardless of weight, compared to people without neuropathy.

Gastroparesis, which is a type of neuropathy that affects the digestive tract, can boost the risk of GERD. With gastroparesis, the stomach may be very slow to empty as a result of nerve damage. Food sits around in the stomach for too long, which builds up pressure in the stomach. This pressure can cause the LES to relax, allowing reflux of stomach contents into the esophagus. Other symptoms of gastroparesis, by the way, include nausea, vomiting, bloating, and early satiety, or fullness.

Fortunately, there are ways to help manage, if not cure, GERD, and we’ll take a look at these next week.

  • Judy

    It is my opinion that some diabetic medications may also cause damage to the esophagus over long time use. Hopefully that issue will be discussed in the future.

  • Manuel Mora Sr.

    This is very informative. Thank you

  • Donna

    I used a headache type med for back pain prescribed by the Dr. for a few years before my back surgery, and even following, as it was the perfect pain med. Two in the morning and two at night, which at the time helped immensely. However, after almost three years being on this dosage, I developed problems with what was GERD.. my esophagus had been weakened to the point of bleeding at times from that medicine. Another specialist put me on Nexium, which I am on to this day… it has helped. I take metaforim and glimpride and the past year onglaza to work with the metaforim. My esophagus causes me to have trouble swallowing medicines and I have been told I may have to have it “widen”. I have heard of others having this, but not sure just what is done. I know I choke easily and have to eat slowly. I take the 81 mil. aspirin daily and only take a tylenol if I need any pain management anymore, as the earlier pain pill is not for me, even though it was great for pain, but not for my esophagus. Medicines can be a problem!…. Donna

  • Dan Kashefska

    I had a real problem with Gerd last year. I am type 2 diabetic, was 30 lb over weight and have a small H Hernia. I took ranitidine (150mg) twice daily, raised the head of my be 3 5/8 inches and slept on my left side in order to stop this from occuring. Last Nov I went on a diet called the Acide/alkaline PH diet. Amy, I wrote to you on a previous article about this diet. It almost immediatly stopped my Gerd and any related heartburn. Now, I take no meds for the gred, have taken the 3 5/8 ” boards from under the headboard and can sleep on either side.
    I contend that this Gerd or heartburn is caused mainly by our western style acidic diet and when I started eating right this problem went away.
    I am at normal weight and have now stopped taking my Lantus (28units daily), take no meds for this heartburn and as long as I stay on diet I have no problem with either blood sugar highs or Gerd!.

  • acampbell

    Hi Dan,

    Thanks for sharing. There is indeed evidence that a low-acid diet may help with reflux symptoms, so I’m glad to hear that it’s working for you!

  • Tandi

    A 1991 pregnancy I had to go on insulin, which cleared after delivery. In 1995 I was diagnosed w/ GERD & ‘Nutcracker’ esophagus, a ‘neurogenic’ problem. Nutcracker causes extreme sub-sternal pain, spasms & difficulty swallowing, even breathing. My ENT treating me for recurrent & seemingly never-ending sinusitis, congested cough & hoarse voice made the referral to GI for investigation. GI did not think I had a GI problem, but I insisted that he do all of the diagnostic tests. W/ test results in, my GI gave me a resounding apology! In fact, he was somewhat ‘giddy’ that I had the very, very, very rare ‘Nutcracker’ issue, which he had seen only once B-4. 2004 I was diagnosed w/ type II diabetes, on Metformin 750mg bid w/ most recent A1C 5.5!! I have never been obese or over-weight. I have been on many meds for GERD & Nutcracker over the years…currently on Nexium 40mg, whcih causes me some concern. So my GERD, etc issues occurred after pregnancy, but B-4 type II diagnosis.

  • Elaine

    I’m 58and have type 2 diabetes I have had acid reflux for years I have hadcancer to years ago chemo and have neuropathy to I clear my throat 50times a day answer sometimes it gets so drylike I breath in dust and I have to drop everything and get a drink fast its scary hard to breath what can I do to help this

  • Joyce

    Has anyone with D2 and gerd found a medicine that lowers sugar without affecting the stomach. I took Metformin for 6 months , ending up with gastritis, esophagitis and inflamation of the stomach. My gastro doctor told me to stop it immediately as Metformin has bad side effects on the stomach. What is a safer drug to use?

    Thank you

  • acampbell

    Hi Joyce,

    There are quite a few classes of diabetes pills that don’t affect the digestive system. Glyburide, glipizide, and glimepiride are sulfonylureas; Januvia, Tradjenta, and Onglyza are DPP-IV inhibitors, and a new drug, called Invokana, is now available that lowers blood glucose by increasing the amount of glucose in the urine. Some of these drugs are more effective (and also more expensive) than others, so you should talk over your options with your doctor.